Skin Problems Common With Certain Arthritis Drugs
In study, many discontinued using TNF-alpha blocker medications
THURSDAY, April 7, 2005 (HealthDay News) -- A family of arthritis medications called tumor necrosis factor alpha (TNF-alpha) blocking agents can cause serious skin problems in 25 percent of patients who use the drugs, researchers report.
"Dermatological conditions are a significant and clinically important problem in rheumatoid arthritis patients on TNF-alpha blocking therapy," the Dutch team concluded.
TNF-alpha blocking agents are used to stop joint destruction in people with severe arthritis.
Reporting in the April issue of Arthritis Research and Therapy, researchers in the Netherlands tracked nearly 300 rheumatoid arthritis patients who'd been taking TNF-alpha blocking agents for one to 10 years.
They report that 25 percent of these patients suffered skin problems that resulted in a visit to a skin specialist, compared to 13 percent of people in a control group who had rheumatoid arthritis but weren't taking TNF-alpha blocking agents.
Skin conditions suffered by those receiving TNF-alpha blocking therapy included skin infections, eczema, drug eruptions, skin tumors and skin ulcers. More than a quarter (26 percent) of patients who developed a skin condition ceased their TNF-alpha blocking treatment.
TNF-alpha blocking agents are the second most important family of drugs used to treat rheumatoid arthritis. Recent studies have suggested that the most commonly used drugs, cox-2 inhibitors, can increase risks of heart attack and stroke.
The Arthritis Foundation has more about arthritis drugs.